Alert archive / Nevada / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jun 16, 2020, 10:55 AM PDT for Elko County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2020, 10:55 AM PDT (17:55 UTC)
- Expired
- Jun 16, 2020, 11:45 AM PDT
- In force
- 50 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elko County, NV
The radar
The Elko radar (KLRX), 157 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 5.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
242
WUUS55 KLKN 161755
SVRLKN
NVC007-161845-
/O.NEW.KLKN.SV.W.0002.200616T1755Z-200616T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1055 AM PDT Tue Jun 16 2020
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
East central Elko County in northeastern Nevada...
* Until 1145 AM PDT.
* At 1054 AM PDT, a severe thunderstorm was located 9 miles west of
Wells, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wells, Moor Summit and Hd Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 11522 4118 11534 4152 11479 4112 11457
TIME...MOT...LOC 1754Z 254DEG 20KT 4116 11511
HAIL...1.00IN
WIND...60MPH
$$
922 follow-up statements
941
WWUS55 KLKN 161818
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
1118 AM PDT Tue Jun 16 2020
NVC007-161845-
/O.CON.KLKN.SV.W.0002.000000T0000Z-200616T1845Z/
Elko NV-
1118 AM PDT Tue Jun 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM PDT
FOR EAST CENTRAL ELKO COUNTY...
At 1117 AM PDT, a severe thunderstorm was located near Wells, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wells, Moor Summit and Hd Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 11522 4118 11534 4152 11479 4112 11457
TIME...MOT...LOC 1817Z 254DEG 20KT 4120 11495
HAIL...1.00IN
WIND...60MPH
$$
92138
WWUS55 KLKN 161845
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
1145 AM PDT Tue Jun 16 2020
NVC007-161854-
/O.EXP.KLKN.SV.W.0002.000000T0000Z-200616T1845Z/
Elko NV-
1145 AM PDT Tue Jun 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL
EXPIRE AT 1145 AM PDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4102 11522 4118 11534 4152 11479 4112 11457
TIME...MOT...LOC 1844Z 254DEG 20KT 4124 11477
$$
92What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 AM PDT, 8 hours 15 minutes earlier.
Area forecast discussion, Jun 16, 2:40 AM PDT, 8 hours 15 minutes before
Area Forecast Discussion National Weather Service Elko NV 240 AM PDT Tue Jun 16 2020 .SYNOPSIS...A potent weather system more like spring than summer will cross the Great Basin through mid week. Central Nevada will remain dry with windy conditions, raising fire weather concerns. Northern Nevada will be cooler and wetter, but windy as well. A little snow may fall in the higher ranges there. Wednesday morning may see low temperatures in the 30s again. We just can't seem to get away from it. By the weekend, though, high temperatures will be back up to the 80s and 90s. && .SHORT TERM...Today through Wednesday night. Strongly amplified patter in the water vapor imagery is handled pretty well by the models. Overall pattern is a broad long wave trough whose width extends from central North America to the Bering Sea and from the southwestern US to the southern Arctic. Within this long wave are two large close lows: one over the Great Basin, and the other south of the Aleutians. There is a narrow but persistent ridge between the two over the northeast Pacific. The Great Basin low is cold core, with ample moisture, producing persistent rains along a cold front over eastern Nevada. Most of the showers are light, but a few areas have experienced some quasi-training for larger amounts. No flooding is occurring, but decent wetting rains are in some spots. Behind the cold front an area of spotty showers with low cold core tops (no lightning at this time) are moving to the northeast as the trough axis translates east. A little instability in northern Nevada will allow some thunder to form today into this evening. A tight surface gradient will create windy conditions in central Nevada, hence a wind advisory continues for White Pine, southern Eureka, southern Lander, and northern Nye Counties into this evening. A Red Flag Warning also is in effect for most of central Nevada through this evening. After the cold front passes, high temps Tuesday will below normal in northern Nevada, more near normal in central. Low temps Wednesday morning will be below normal in central Nevada and possible near or below freezing, again, in northern Nevada. Looking at the possibility of a frost advisory, but please stay tuned. High temps wednesday much below normal. Low temps Wednesday night will be warmer but still chilly to cold. .LONG TERM...Thursday through next Monday. Model guidance generally agrees that a dry, stable pattern will settle over the region during this extended period. A mostly northwest upper flow will influence conditions across northern Nevada but a weak upper wave dropping into Nevada Thursday could increase the risk for an isolated afternoon thunderstorm over parts of northern Humboldt and Elko counties. By the weekend an upper ridge will expand over the west coast and Nevada, bringing fair skies and warmer temperatures to the region. With the exception of an isolated shower or two popping up under the ridge, dry conditions with accompanying light winds will prevail for the most part over the forecast area. High temperatures will gradually warm through the 80s and into the 90s by next weekend. Lows will hover around the 40s overnight Thursday and Friday but warming into the 50s by the weekend. && .AVIATION...Mostly VFR conditions are expected across northern and central Nevada through Tuesday. A cold front passing over northeast Nevada Monday overnight will bring isolated showers and brief periods of MVFR conditions to KEKO through the morning hours. Breezy conditions will then return tomorrow over the TAF sites with gusts ranging 30-40kt range over KTPH and KELY but gradually decrease into the evening. There is a risk for isolated afternoon showers and a possible thunderstorm across northern Humboldt and Elko counties tomorrow but should not effect the TAF sites. && .FIRE WEATHER...Northern Nevada received light to wetting rains overnight into Tuesday morning. The cold front producing them will move out of the state Tuesday, but showers will linger or re- develop Tuesday afternoon over northern sections. Central Nevada will remain dry. Isolated, mostly wet, thunderstorms will spot northern zones. A Red Flag Warning for central Nevada zones 425...426...and 427 remains in effect for winds and low RH through 8 pm PDT Tuesday. While no RFW is in effect for northern Nevada, gusty winds will develop Tuesday afternoon and early evening, with spotty erratic gusts around thunderstorms and virga showers. High temps will be cooler Tuesday, then Wednesday morning temps....look for below normal in central Nevada, and possibly 30s to below freezing in northern Nevada. Really. Wednesday even cooler, then Thursday morning, not AS cold but still chilly for the date. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM PDT this evening for Central Nevada- Toiyabe-Northern Nye County-Mojave-White Pine and Northeast Nye Counties. Wind Advisory from 11 AM this morning to 8 PM PDT this evening for Northeastern Nye County-Southern Lander County and Southern Eureka County-White Pine County. Wind Advisory from 11 AM this morning to 11 PM PDT this evening for Northwestern Nye County. && 98/97/97/98
In the hours before
Local storm report, Jun 16, 9:10 AM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
910 AM PDT TUE JUN 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM NON-TSTM WND GST 5 SW RUBY VALLEY 40.73N 115.25W
06/16/2020 M59 MPH ELKO NV MESONET
MESONET STATION RBVN2 RUBY VALLEY RAWS.
&&Special weather statement, Jun 16, 10:41 AM PDT, 14 minutes before
Special Weather Statement National Weather Service Elko NV 1041 AM PDT Tue Jun 16 2020 NVZ031-034-038-039-161830- Southwest Elko County NV-Northern Elko County NV- South Central Elko County NV- Ruby Mountains and East Humboldt Range NV- 1041 AM PDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL 1130 AM PDT... At 1041 AM PDT, Doppler radar was tracking a strong thunderstorm near Deeth, moving east at 35 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. Locations impacted include... Wells, Deeth, Moor Summit, Hd Summit and Star Valley. LAT...LON 4115 11458 4101 11528 4117 11537 4140 11470 TIME...MOT...LOC 1741Z 249DEG 30KT 4112 11524 GB
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:54 PM PDT | Red Flag Warning | LKN | Eureka, Lander, Nye, White Pine | 24 hr |
| Jun 16, 10:41 AM PDT | Special Weather Statement | LKN | Elko | 49 min |
| Jun 16, 12:18 PM PDT | Special Weather Statement | LKN | 57 min | |
| Jun 16, 1:52 PM PDT | Special Weather Statement | LKN | 53 min | |
| Jun 16, 2:25 PM PDT | Frost Advisory | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 18 hr |
| Jun 16, 3:33 PM PDT | Special Weather Statement | LKN | 42 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.